Choose a channel
Check out the different Progress in Mind content channels.
Progress in Mind
This symposium on sexual dysfunction followed immediately on from a discussion of drugs and so-called legal highs, so the Chair promised the audience that to complete the set the next session would be on rock and roll. In the meantime, Prof Marcel Waldinger from Utrecht in The Netherlands introduced the audience to some unusual sexual effects and side-effects associated with the SSRIs, and some aptly named conditions.
The positive effects of SSRIs have been experienced particularly by men suffering from premature ejaculation. In these patients. SSRI treatment had a pronounced effect in increasing latency to ejaculation. Moreover, these men rarely experienced the reduction in libido that can be associated with SSRI therapy, so they are generally extremely satisfied with their treatment.
A large proportion of patients (around 80%) who take SSRIs for psychiatric disorders will experience some form of sexual side-effect during therapy. These problems usually stop immediately the treatment is discontinued. However, for an unlucky few, either their sexual side-effects are not reversible, but continue beyond when they are taking an SSRI, or the trouble starts when they stop taking the treatment. As a result, both sets of patients end up with various types of long-standing sexual dysfunction.
The first post SSRI sexual dysfunction that Prof Waldinger described is restless genital syndrome. Sufferers, both male and female, experience restless, pre-orgasm-like sensations of the genital area, in the absence of sexual arousal or desire. This sensation is continuous and can persist for years, resulting in great discomfort, anxiety, social withdrawal and finally desperation in these patients, some of whom consider suicide. Because of lack of recognition of this condition, these patients can rarely access either a diagnosis or effective treatment from their general practitioner or from psychiatrists. Dr Waldinger suggested that Transcutaneous Electrical Nerve Stimulation is effective in some patients; however more interdisciplinary research is needed into this condition, particularly from gynaecologists.
The other forms of persistent sexual side-effects after SSRI discontinuation, are extremely rare in Prof Waldinger’s experience. Nevertheless they can have profound effects. He divided patient presentation into two types. The first comprised mild sexual side-effects during SSRI treatment that are aggravated when the therapy is discontinued, the second, serious sexual side-effects that occur usually within days of initiation of the SSRI and persist when the drug is stopped. Despite their rarity, these effects are extremely problematic for patients as they often include a widespread loss of sensation, even to heat and cold. So Prof Waldinger called for more coordinated research on this little-known topic.
Our correspondent’s highlights from the symposium are meant as a fair representation of the scientific content presented. The views and opinions expressed on this page do not necessarily reflect those of Lundbeck.